Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 182, NWS St. Louis, MO

July 17, 2025Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2025, 1:49 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2025, 1:49 PM CDT (18:49 UTC)
Expired
Jul 17, 2025, 2:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS53 KLSX 171849
SVRLSX
ILC133-163-171930-
/O.NEW.KLSX.SV.W.0182.250717T1849Z-250717T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
149 PM CDT Thu Jul 17 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Monroe County in southwestern Illinois...
  Southeastern Saint Clair County in southwestern Illinois...

* Until 230 PM CDT.

* At 149 PM CDT, a severe thunderstorm was located near New Athens, 
  or 8 miles northeast of Red Bud, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  New Athens, Marissa and Lenzburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 3835 8995 3840 8981 3822 8976 3822 8991
TIME...MOT...LOC 1849Z 257DEG 5KT 3827 8987

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
2 follow-up statements
897 
WWUS53 KLSX 171908
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
208 PM CDT Thu Jul 17 2025

ILC133-163-171930-
/O.CON.KLSX.SV.W.0182.000000T0000Z-250717T1930Z/
Monroe IL-Saint Clair IL-
208 PM CDT Thu Jul 17 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT 
FOR EASTERN MONROE AND SOUTHEASTERN SAINT CLAIR COUNTIES IN 
SOUTHWESTERN ILLINOIS...

At 208 PM CDT, a severe thunderstorm was located near Marissa, or 10 
miles northwest of Sparta, moving east at 5 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  New Athens, Marissa and Lenzburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3831 8994 3835 8995 3839 8983 3840 8981
      3822 8976 3822 8991
TIME...MOT...LOC 1849Z 269DEG 6KT 3826 8986

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
410 
WWUS53 KLSX 171920
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
220 PM CDT Thu Jul 17 2025

ILC133-163-171930-
/O.EXP.KLSX.SV.W.0182.000000T0000Z-250717T1930Z/
Monroe IL-Saint Clair IL-
220 PM CDT Thu Jul 17 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 230 PM CDT FOR EASTERN 
MONROE AND SOUTHEASTERN SAINT CLAIR COUNTIES IN SOUTHWESTERN 
ILLINOIS...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3831 8994 3835 8995 3839 8983 3840 8981
      3822 8976 3822 8991
TIME...MOT...LOC 1908Z 269DEG 6KT 3826 8982

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:44 PM CDT, 1 hour 5 minutes earlier. Its key messages:

  • A stalled front brings periods of showers and storms today and tomorrow. Isolated damaging winds or flash flooding is possible.
  • Heat builds this weekend and into next week. A long duration heat episode begins as early as Saturday.
Area forecast discussion, Jul 17, 12:44 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT Thu Jul 17 2025

.KEY MESSAGES...

- A stalled front brings periods of showers and storms today and
  tomorrow. Isolated damaging winds or flash flooding is possible.

- Heat builds this weekend and into next week. A long duration
  heat episode begins as early as Saturday.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 247 AM CDT Thu Jul 17 2025

A cold front is currently stretched roughly west to east across the
center of Missouri eastward through Illinois and slowly stalling.
Numerous thunderstorms have formed along and north of the boundary,
especially across Kansas and western Missouri where low level flow
has a greater component up and over the boundary. This activity is
expected to decrease in intensity and coverage through the coming
hours. It's possible that a remnant MCV is left over from this
convection which plays a role in additional thunderstorms this
afternoon.

The air mass north of the front is quite refreshing. Nearly all of
North Dakota and most of Minnesota is in the 40s at this hour, with
50s as far south as Nebraska and Iowa. This is an impressively cool
and dry air mass for this time of year, but unfortunately the main
push with this air mass is off to the east through the Great Lakes.
The northern half of our forecast area does feel the effects of the
cooler, drier air today with some areas not getting out of the 70s.
These cooler temperatures will be further enabled by extensive cloud
cover leftover from this morning's convection. South of the front,
though, the heat and humidity continue with highs in the 90s.

With the stalled front around and plenty of instability rebuilding
along and south of it this afternoon, we expect additional rounds of
thunderstorms to develop in the vicinity of the front. Shear remains
fairly weak, but with high instability in a moisture-rich
environment we are likely to see heavy downpours and perhaps a wet
microburst or two. When and where is fairly difficult to ascertain
at this stage as much of today's activity will be in some ways
related to the ongoing convection and any boundaries or MCV that
emerge from it. The general focus, though, is along and south of
Interstate 70. While there doesn't seem to be any obvious forcing to
favor training convection (storms which perpetually form and track
over the same locations), precipitable water values in excess of 2
inches indicate very heavy rainfall rates are likely where storms do
form and track. Mesoscale convective evolution may result in a few
areas of more persistent thunderstorms which could lead to flash
flooding. However, confidence in this occurrence, or where it would
occur, is too low for a Flash Flood Watch at this point.

Overall convective activity likely decreases during the evening.
However, if there remains an MCV from earlier storms, then
additional development could continue through the night tonight. The
front remains in the vicinity tomorrow, perhaps lifting a bit to the
north. Thus we expect more rounds of showers and storms on Friday
with a continued threat for primarily locally heavy downpours.

Kimble

&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 247 AM CDT Thu Jul 17 2025

The primary factor driving our weather this weekend into next week
is a retrograding ridge building westward from the western Atlantic
into the south central US. Heat and humidity builds within the ridge
just as the remnant front gradually lifts back to the northeast. So
we'll find our area becoming more and more under the influence of
those hot and humid conditions. Significant portions of our area
begin to see afternoon heat index values near or over 100 degrees as
early as Saturday, with the area impacted by heat expanding over the
following days. Initially the northern and eastern portion of our
area will remain affected by daily thunderstorms in the vicinity of
the retreating front and passing shortwave troughs rounding the top
of the ridge. This likely delays the onset of the hot and humid
conditions by a day or two. But eventually by early next week the
ridge becomes dominant across our entire forecast area, with the
heat and humidity affecting the entire region. There's fairly high
confidence that the heat and humidity lasts through the end of the
week, but it may extend even a bit further. Some guidance shows a
trough moving through the Great Lakes late in the week that brings
relief via a cold front, while others hold the ridge strong into
next weekend too.

As a result, we have increasing confidence in a long duration heat
wave that will bring at least 100+ heat index values to much of the
area for several days to a week or more. We will need Heat
Advisories at some point, but lower confidence at the start of the
heat episode may lead to somewhat of a piecemeal approach to a
gradually expanding advisory as confidence increases on when the
more dangerous heat begins in each location. It's also possible we
see more extreme heat index values over 105 which may necessitate an
Extreme Heat Warning. However, our confidence in those more extreme
values is lower. If that does occur, it will be more toward the
beginning to middle of next week when the ridge is strongest and its
center closest to our area.

Kimble

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1243 PM CDT Thu Jul 17 2025

As areas of MVFR ceilings scatter this afternoon, redevelopment of
scattered to numerous showers and thunderstorms is also expected.
The greatest chance of thunderstorms is at St. Louis metro terminals
and locations to the south and southeast. Thunderstorms will be
capable of MVFR to IFR flight conditions and possibly gusty winds.
As a front becomes draped across the region tonight, the chance of
showers and thunderstorms will remain present but confidence is
higher in the development of lower ceilings overnight. At least MVFR
ceilings are forecast across portions of the area with more
uncertainty regarding whether IFR ceilings and/or fog also develops,
and their coverage. Ceilings will lift/scatter late Friday
morning/afternoon as the front lifts back north. Another round of
showers and thunderstorms is also anticipated, although confidence
is low in their coverage and location.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 2:54 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
254 AM CDT Thu Jul 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
254 AM CDT Thu Jul 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Periods of thunderstorms continue through this evening. Locally heavy
rainfall and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Daily thunderstorm chances continue through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

In the hours before

Local storm report, Jul 17, 11:41 AM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1141 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     1 SSE Jerseyville       39.10N 90.32W
07/16/2025                   Jersey             IL   Amateur Radio

            Corrects previous tstm wnd dmg report from 1
            SSE Jerseyville. HAM radio relayed a report
            of 60 mph wind gusts and 8 inch tree limbs
            down near Bluebird Lane and IL Route 109.
            Time estimated by radar.

&&

AE
Local storm report, Jul 17, 11:42 AM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1142 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Tstm Wnd Dmg     Jerseyville             39.12N 90.33W
07/16/2025                   Jersey             IL   911 Call Center

            Delayed report: Trees down throughout
            Jerseyville. Time estimated from radar.

&&

AE
Local storm report, Jul 17, 12:18 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1218 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Tstm Wnd Dmg     2 S Godfrey             38.94N 90.19W
07/16/2025                   Madison            IL   911 Call Center

            Delayed report: Tree down in the Godfrey
            area. Time estimated from radar.

&&

AE
Local storm report, Jul 17, 12:32 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1232 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     Tstm Wnd Dmg     3 NNW Plainview         39.20N 90.00W
07/17/2025                   Macoupin           IL   911 Call Center

            Delayed report: Tree down off of Valley Rd.
            Time estimated from radar.

&&

AE
Local storm report, Jul 17, 12:34 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1234 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Tstm Wnd Dmg     2 SSE White City        39.05N 89.75W
07/17/2025                   Macoupin           IL   911 Call Center

            Delayed report: Tree down along Rt 66. Time
            estimated from radar.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:00 AM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery30 min
Jul 17, 3:18 AM CDTAreal Flood AdvisoryLSXMacoupin, Madison3 hr
Jul 17, 2:34 PM CDTAreal Flood AdvisoryLSXSaint Clair4 hr
Jul 17, 3:48 PM CDTFlash Flood WarningLSXClinton, Saint Clair3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.